Home > Riviste > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Fascicoli precedenti > Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 July-August;178(7-8) > Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 July-August;178(7-8):588-91

ULTIMO FASCICOLO
 

JOURNAL TOOLS

eTOC
Per abbonarsi
Sottometti un articolo
Segnala alla tua biblioteca
 

ARTICLE TOOLS

Publication history
Estratti
Permessi
Per citare questo articolo

 

CASE REPORT   

Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2019 July-August;178(7-8):588-91

DOI: 10.23736/S0393-3660.18.03868-8

Copyright © 2018 EDIZIONI MINERVA MEDICA

lingua: Inglese

Parenteral amiodarone-induced hepatoxicity: when being earnest is an added value

Pietro GARERI 1, Rosa P. CERRA 2, Laura GRECO 2, Tania FALBO 2, Carlo TORCHIA 2, Giuseppe COPPOLINO 3, Alberto CASTAGNA 1 , Giovanni RUOTOLO 2

1 Center for Cognitive Disorders and Dementia, Azienda Sanitaria Provinciale di Catanzaro, Catanzaro, Italy; 2 Unit of Geriatric, “Pugliese-Ciaccio” General Hospital, Catanzaro, Italy; 3 Renal Unit, Department of Health Sciences, “Magna Grecia” University of Catanzaro, Catanzaro, Italy



Amiodarone is a class III antiarrhythmic drug widely used for treating a number of cardiac arrhythmias such as atrial fibrillation, both in young and elderly people. Its hepatotoxicity is usually mild and occurs with delayed onset. Acute hepatotoxicity is a rare side effect; it is sometimes related to intravenous administration. In that case, acute hepatocellular injury occurs within 24 hours following amiodarone’s intravenous administration. Liver enzymes significantly improve after stopping treatment. Its acute toxicity due to intravenous administration is believed to depend on different mechanisms, such as ischemic liver injury, mithochondrial damage, hypersensitivity reactions. It is sometimes due to the vehicle (polysorbate-80). The present case report describes an unusual condition of acute elevation of serum aminotransaminase concentrations following intravenous amiodarone’s administration. An 88-year-old woman, affected with acute heart failure, developed acute hepatitis after starting intravenous amiodarone for atrial fibrillation with rapid ventricular response. Liver transaminases returned to baseline values within 15 days after discontinuing the drug. The authors hypothesized that this kind of injury might be due to liver ischemia, with possible superimposed direct drug toxicity and worsened by polysorbate 80, the solubilizer of amiodarone infusion. It can also be linked to high dose in an aged person. The CIOMS/RUCAM Scale identified our patient’s acute hepatitis as a highly probable adverse drug reaction.


KEY WORDS: Amiodarone; Drug-related side effects and adverse reactions; Aged

inizio pagina